Autonomic: drug-induced parkinsonism: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Autonomic: drug-induced parkinsonism

Sample item

A young man on haloperidol develops rigidity and tremor. Which drug is most appropriate to relieve these symptoms while continuing the antipsychotic?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Trihexyphenidyl

Neuroleptic-induced parkinsonism results from D2 blockade leading to relative cholinergic excess in the striatum, so central antimuscarinics such as trihexyphenidyl or benztropine are effective. Levodopa and dopamine agonists may worsen psychosis.

Option by option

  • A. Trihexyphenidyl (correct)

    Correct. A central anticholinergic restores the dopamine-acetylcholine balance.

  • B. Bromocriptine

    Bromocriptine is a dopamine agonist and may worsen psychosis.

  • C. Levodopa

    Levodopa can aggravate psychosis and is antagonised by the D2 blocker.

  • D. Metoclopramide

    Metoclopramide is itself a D2 blocker and would worsen parkinsonism.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Trihexyphenidyl. Neuroleptic-induced parkinsonism results from D2 blockade leading to relative cholinergic excess in the striatum, so central antimuscarinics such as trihexyphenidyl or benztropine are effective.

Why is "Bromocriptine" not the answer?

Bromocriptine is a dopamine agonist and may worsen psychosis.

Why is "Levodopa" not the answer?

Levodopa can aggravate psychosis and is antagonised by the D2 blocker.

Why is "Metoclopramide" not the answer?

Metoclopramide is itself a D2 blocker and would worsen parkinsonism.

What concept does this question test?

It tests Autonomic: drug-induced parkinsonism in Pharmacology. Levodopa and dopamine agonists may worsen psychosis.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Autonomic: drug-induced parkinsonism?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.